Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 7, 2005, 2:07 PM EDT for Wilkes County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2005, 2:07 PM EDT (18:07 UTC)
- Expired
- Jul 7, 2005, 2:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 071807 SVRRNK NCC193-071845- /O.NEW.KRNK.SV.W.0069.050707T1807Z-050707T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT THU JUL 7 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 245 PM EDT * AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF TRAPHILL... AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DOCKERY... TRAPHILL... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3634 8122 3621 8107 3632 8089 3642 8111 $$ PEM
1 follow-up statement
000 WWUS51 KRNK 071844 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT THU JUL 7 2005 NCC193-071851- /O.EXP.KRNK.SV.W.0069.000000T0000Z-050707T1845Z/ WILKES NC- 244 PM EDT THU JUL 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRES AT 245 PM EDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND MOVED OFF TO THE NORTH. SEVERE WEATHER IS NO LONGER A THREAT FOR THE TIME BEING. HOWEVER ADDITIONAL RAIN SHOWERS ARE LIKELY FOR THE NEXT FEW HOURS...SOME OF WHICH COULD BE HEAVY. ADDITIONAL HEAVY RAIN COULD RESULT IN FLOODING. CONTINUE TO MONITOR MEDIA OUTLETS AND BE READY TO MOVE TO TAKE ACTION IF A FLOOD WARNING IS ISSUED. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG. LAT...LON 3634 8122 3621 8107 3632 8089 3642 8111 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:33 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 7, 9:33 AM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EDT THU JUL 7 2005
.SHORT TERM (REST OF TODAY)...UPDATED.
GRIDS AND PRODUCTS UPDATED FOR ISSUANCE OF WATCH 618-
TORNADO WATCH EAST OF BLUE RIDGE.
&&
.PREVIOUS DISCUSSION...
(ISSUED 647 AM EDT THU JUL 7 2005)
AVIATION...
REMNANTS OF CINDY OVER NRN GA WILL MOVE NEWD ALONG THE SPINE OF
THE APPLNS TODAY AND TONIGHT. LIGHT RAIN IS ALREADY OVERSPREADING
MUCH OF THE AREA...BYT CIGS AND VSBYS WILL REMAIN VFR AT THE TAF
SITES THRU MUCH OR ALL OF THE MORNING. HEAVIER RAIN WILL MOVE IN
THIS AFTERNOON...LASTING INTO THE EVENING HOURS. THIS WILL BRING
CIGS AND VSBYS DOWN INTO IFR CATEGORIES FOR PERIODS THIS
AFTERNOON...AND THEN PREDOMINATE THIS EVENING. AT BLF AND LWB...
IFR IS EXPECTED TO HOLD THRU THE NIGHT...WHILE FURTHER EAST IN
ROA...DAN AND LYH CONDITIONS SHOULD IMPROVE OVERNIGHT AS THE
REMNANTS OF CINDY MOVE NE OF THE AREA AND WINDS BECOME SW OR WEST.
PREVIOUS DISCUSSION...
(ISSUED 335 AM EDT THU JUL 7 2005)
SHORT TERM (TODAY THROUGH TONIGHT)...
REMNANTS OF CINDY CONTINUE TO MOVE NEWD EARLY THIS MORNING INTO NRN
GA. FASTER GFS SOLUTION OF LIFTING CINDY NEWD ALONG THE APPLNS WAS
PREFERRED BASED ON CURRENT TRENDS. THIS PARTICULAR TRACK...ALONG THE
SPINE OF THE APPLNS...FITS 3 PREVIOUS TROPICAL STORM REMNANTS SINCE
THE 1950S IN A LOCAL STUDY. CLIMATOLOGICALLY...THIS TRACK BRINGS THE
HEAVIEST PCPN TO THE NW NC MTNS AND ALONG THE BLUE RIDGE...WITH A
SECONDARY LOWER MAXIMUM ALONG THE HIGHER ERN SLOPES OF THE APPLNS.
HAVE ALSO CHECKED OUT THE BULK SHEAR AHEAD OF THE REMNANTS...WHICH
INDICATES THE HEAVIEST PCPN SHOULD BE NE OF THE CENTER. LOW LEVEL
FLOW AND MOISTURE CONVERGENCE IN THE 00Z GFS INDICATES THE PEAK OF
THE HEAVY RAIN WOULD BE STARTING FROM 18Z IN NW NC MTNS...SPREADING
NEWD TO THE ROA AREA BY 00Z. I HAVE INCREASED THE QPF IN THE GRIDS
DRAMATICALLY...WITH A 3 TO 4 INCH SWATH ALONG AND JUST EAST OF THE
BLUE RIDGE IN THE 24 HR PERIOD ENDING 12Z FRIDAY. I ALSO HAVE HIGHER
QPF FURTHER WEST AS THE GFS IS INDICATING A HEAVY PCPN BAND WITH THE
DEFORMATION ZONE. THE BULK OF THIS PCPN WILL COME IN A 12 HR
PERIOD...SO IF IT HAPPENS...WIDESPREAD SMALL STREAM FLOODING IS
LIKELY...ALONG WITH POSSIBLE MINOR FLOODING ON MAIN STEM RIVERS.
LOOKS LIKE THE BEST BET FOR TSTMS WITH A THREAT OF TORNADOES WOULD
BE IN THE PIEDMONT AREAS LATE THIS AFTERNOON AS THE SFC BOUNDARY
LIFTS NORTH. HAVE KEPT THE CHC OF THUNDER IN MOTS ALL AREAS THIS
AFTERNOON AND EARLY EVENING...BUT I FEEL LIKE THE MAIN THREAT IS THE
HEAVY RAIN.
WITH THE SKY COVER AND RAIN MOVING IN A LITTLE FASTER...I HAVE
LOWERED MAX TEMPS TODAY CLOSER TO THE MAV GUIDANCE.
LONG TERM (FRIDAY THROUGH WEDNESDAY)...
GOING WITH THE GFS SPEED OF CINDY...THE REMNANT LOW IS INTO THE DC
AREA BY 12Z FRIDAY...SO THE PCPN SHOULD BE TAPERING OFF SW TO NE
AFTER 06Z...SO I HAVE ADJUSTED THE TIMING IN THE GRIDS.
KEPT HIGHER POPS IN THE NRN CWA FRIDAY MORNING WITH MORE OF AN
UPSLOPE N-NE FLOW...BUT I EXPECT A DRIER NW FLOW ESLEWHERE IN THE
MORNING...AND THEN ACROSS THE AREA BY AFTERNOON...SO I LOWERED POPS
MOST OF THE CWA BY AFTERNOON. I MADE NO CHANGES TO THE FCST BEYOND
FRIDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-058-059
UNTIL 2 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 2 AM FRIDAY.
WV...FLOOD WATCH FOR WVZ042>045 UNTIL 2 AM FRIDAY.
&&
KKHazardous weather outlook, Jul 7, 9:15 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 915 AM EDT THU JUL 7 2005 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-080900- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 915 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH FLOODING OF SMALL STREAMS OR EVEN MINOR RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN THIS PRODUCT...SEE WBCFFARNK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING. NCZ003>006-019-020-VAZ032>035-043>047-058-059-080900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 915 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH FLOODING OF SMALL STREAMS AND RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN THIS PRODUCT...SEE WBCFFARNK. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG THE FOOTHILLS AND EASTWARD INTO THE PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA FOR TODAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING...AND SKYWARN ACTIVATION MAY ALSO BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jul 7, 1:05 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT THU JUL 7 2005 NCZ003-004-019-020-VAZ032-071845- SURRY-STOKES-WILKES-YADKIN-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...STUART 105 PM EDT THU JUL 7 2005 ...ENHANCED THREAT OF SEVERE WEATHER THROUGH 3 PM... UNSTABLE AIR AND STRONG WIND SHEAR IN LOWER LEVELS IS CREATING AN ENHANCED THREAT OF SEVERE WEATHER AND TORNADOES ACROSS THE EASTERN SLOPES OF THE BLUE RIDGE IN FAR NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA. A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THIS AREA THROUGH ABOUT 3 PM. RESIDENTS IN THIS AREA SHOULD MONITOR MEDIA OUTLETS CLOSELY AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR COUNTY. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:06 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 24 min |
| Jul 7, 11:29 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 31 min |
| Jul 7, 3:04 PM EDT | Tornado Warning | RNK | Stokes | 56 min |
| Jul 7, 3:55 PM EDT | Tornado Warning | RNK | Rockingham | 35 min |
| Jul 7, 4:02 PM EDT | Tornado Warning | RNK | Stokes | 31 min |
| Jul 7, 4:29 PM EDT | Tornado Warning | RNK | Rockingham | 48 min |
| Jul 7, 5:10 PM EDT | Tornado Warning | RNK | Caswell | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.